Can you stop your milk coming in?(66 Posts)
Due to medical reasons I will not be BF but am worried about my milk coming in - i am sure i read somewhere that there are meds that can be given to stop your milk coming in, is that true and if so how easy is it to arrange?
I have taken cabergoline for hyperprolactinemia as a teen and then again after having children to stop the milk flow.
I had absolutely no side effects. If you look it up online, you'll see that birth control pills actually have more listed side effects then cabergoline.
Everyone reacts differently to medication and the medicine can always be stopped in case of a side effect.
Furthermore, in my mother's time women were freely prescribed this medication to stop milk flow and very few in my knowledge had any terrible reaction.
It should be a choice- the side effects should discussed openly and then it should be up to the woman to take the pills or not.
The whole idea behind stopping the practice of prescribing this medicine is to try and convince women to breastfeed and make formula feeding as difficult as possible.
Also keep in mind that this medicine is given without question to women following an abortion/miscarriage/stillbirth. If it were that dangerous, then it wouldn't be prescribed at all.
The fact that it isn't prescribed to women with live babies should make it amply clear that they are subtly trying to encourage breastfeeding.
I never bf any of my 4dc, my friend bf and made it look like the easiest thing in the world. I chose to ff and have no regretted it once, choice is a wonderful thing
I have massive breast (34j) so you can imagine what I looked like when they went brick hard! I never took my bra off even when in the shower, I just showered and washed with the old one on then quickly dried and put a clean one on when I got out.
Bluemonkey - I remember saying to DP, "have you ever wondered what I'd look like if I had a boob job?"
Lucky you peace, and I mean that quite literally... 55% of women who take cab report debilitating side effects. So you're in a lucky minority there. It's not prescribed freely to women who have had an SB or other sad outcome, it's sometimes prescribed for these women after a long chat about how awful you can feel on it.
I also think it not being prescribed any more because of budget cuts rather than pressure to bf. And because its unjustifiable to prescribe medication to hasten a normal process which will occur within a day or two anyway, especially when that medication is probably going to make you feel very unwell. Sounds like OP is on some pretty heavy duty drugs anyway so getting drugs sent from abroad when she won't know about drug interactions would be stupid.
I got prescribed something to stop the milk because it was causing rotten infections every time it collected. I'd had several abscesses and they kept refilling. Don't remember any side effects but I wasn't very well anyway so I could have had some!
(This was with child one, the peppermint incident was the second time round!)
I never got brick hard boobs and my milk came in when I was 5 months pregnant! I used to have to sleep on a towel or the sheets would be soaking.
It's only one dose given to prevent milk production, so not a matter of stopping it if it doesn't suit. I'm not sure what the incidence of nasty side effects is after the one dose, but I'm not aware of it being a particular problem.
My friend is Spanish and she said in Spain when you decide to stop breastfeeding you go to the gp and they give you a pill to dry up the milk. Not sure it's available here though.
I know what you mean about meds and bfing though. I was told if I relapsed and went manic I would have to take meds incomparable with bfing. I've been lucky its not happened but its a no brainer really, better to be bottle fed and have a healthy mum.
If you can't get anything to dry the milk up I think ibruprofen is probably the best option, that's what my friend took when she decided not to bf, said it took about 3 days of discomfort for milk to dry up.
The cab does give you very nasty side effects - BUT this usually relates to taking it at a higher dose (ie 4 times a day for many weeks) like someone like myself with a prolactin secreting tumour would need. I have taken it. Ihad very bad side effects - skin peeling, tiredness like nothing else, hair falling out etc - almost like a smaller dose of chemotherapy which I suppose it was to some extent in order to shrink my tumour.
I then complained and got put on dostinex which is much newer and I found it fine. Normal prolactin levels are about 250, mine were 4000. With the dostinex it has come down to about 2000 at the moment. My consultant told me a breastfeeding woman is about 450ish. Not exact science.
If you took a one off dose of either I'm sure you'd hardly notice the effects at all except less milk.
I was prescribed cabergoline to dry up my milk supply after three weeks of bf. I didn't suffer any side effects whatsoever. I also managed to get it on the NHS so am surprised to hear that they don't prescribe it. This would have been about a year and a half ago though, so maybe something's changed since then?
Do you have a source for that statistic? That 55% of women who take a few low doses of cab to stop breastmilk production report horrifying side effects?
Every medicine has side effects- it depends on the individual, the reason for taking it and the dosage prescribed.
By the way, I took the medicine only after approval from a doctor even though I bought it abroad.
A low dose of this medicine is prescribed in many countries to stop breastmilk. In fact it is even prescribed in the UK for women with miscarriages or stillbirths. That wouldn't happen if it was as dangerous as people make it out to be.
Budget cuts have nothing to do with withholding the dostinex- they could still hand out a prescription and make the woman buy her own medicine (as they do with many other forms of medication on the NHS).
Lots of misinformation on this thread. Dostinex is a brand of cabergoline. Cabergoline is routinely prescribed across the UK for the purposes of lactation suppression for medical reasons as well as in stillbirths and late miscarriages.
A one off dose (which is what is used) very rarely causes any side effects.
Sorry..that was me getting confused. I've been on bromocriptine before and then dostinex. Different drugs. Oops. Long day with ds!
Bromocriptine, that's the one I had. About a weeks worth if I remember correctly.
Haha thanks ladies, I very much appreciate the info...the first one you were prescribed fairylea is the one I had read about I think.
I need to see my GP to get my pain meds ready for after her arrival sorted so will ask them then, might as well see what they say.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.